West Virginia, 2007

Damaging Winds in West Virginia, June 21, 2007

June 21, 2007 · NWS LWX · 3 events in 3 counties and zones

A secondary cold front crossed the region late June 21st. A warm and humid airmass ahead of the front combined with the approaching front allowed thunderstorms to develop across the Ohio Valley and move southeast towards the eastern pan handle of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A secondary cold front crossed the region late June 21st. A warm and humid airmass ahead of the front combined with the approaching front allowed thunderstorms to develop across the Ohio Valley and move southeast towards the eastern pan handle of West Virginia. Some of these storms became severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 2:02 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 21, 2:02 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT THU JUN 21 2007

.SYNOPSIS...
A SECONDARY COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION LATE
TODAY AND TONIGHT. A SMALL AREA OF COOL HIGH PRESSURE WILL MOVE IN
FOR THE END OF THE WEEK. NEXT WEEK WILL WARM UP AGAIN AS HIGH
PRESSURE MOVES OFF THE SOUTHEAST UNITED STATES COASTLINE.
&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WATER VAPOR IMAGERY AT 18Z DEPICTED A VIGOROUS SHORTWAVE MOVING
ACROSS THE EASTERN GREAT LAKES. AT THE SURFACE...LOW PRESSURE WAS
LOCATED ACROSS EASTERN ONTARIO...WITH A COLD FRONT EXTENDING
SOUTHWEST THROUGH LOWER MICHIGAN THEN WEST THROUGH CHICAGO.

RADAR MOSAIC WAS SHOWING ORGANIZED CLUSTERS OF THUNDERSTORMS
DEVELOPING NEAR THE LAKES. TWO SUCH CLUSTERS WILL HAVE POTENTIAL
IMPACT ACROSS THE NORTHERN PORTION OF OUR CWA THIS EVENING. THE
FIRST CLUSTER WAS OBSERVED OVER WESTERN PENNSYLVANIA AND THE OTHER
WAS OCCURRING OVER NORTHERN OHIO.

FOR THUNDERSTORM COVERAGE THIS EVENING...HAVE USED RADAR
EXTRAPOLATION TO AID IN DETERMINING THE SOUTHERN EXTENT OF POPS FOR
THIS EVENING...WHERE THE SECOND CLUSTER OVER NORTHERN OHIO WOULD BE
ABLE TO PENETRATE FURTHER SOUTH INTO OUR CWA BEFORE
WEAKENING/DISSIPATING. HAVE TAKEN THE SLGT CHC LINE FURTHER SOUTH TO
AROUND HIGHWAY 50...WITH CHC POPS CLOSER TO THE PENNSYLVANIA BORDER.
THERE/S SUPPORT FROM THE 03Z SHORT RANGE ENSEMBLES...12Z GFS AND 15Z
WRF-ARW FOR THIS POP DISTRIBUTION.

FOR THUNDERSTORM INTENSITY THIS EVENING...12Z KIAD RAOB INDICATED A
RELATIVE LACK OF MOISTURE THROUGH THE COLUMN. IN ADDITION...
INSTABILITY WAS VERY WEAK. HOWEVER...FORECAST BUFKIT SOUNDINGS
INDICATE A STEEPENING OF LOW LEVEL LAPSE RATES LATER THIS
AFTERNOON THROUGH THIS EVENING...ALONG WITH THE POTENTIAL FOR LOW
LEVELS OF CAPE DEVELOPING. MORE IMPORTANTLY...THE AFOREMENTIONED
CLUSTERS OF THUNDERSTORMS ARE SUPPORTED BY A 40 KT JET STREAK AT
850 MB...WHICH IS FORECAST TO MOVE SOUTHEAST INTO OUR CWA BY 12Z
OPERATIONAL MODEL GUIDANCE. THE JET STREAK WILL ENHANCE UPPER
DIVERGENCE AND VERTICAL ASCENT...AND WILL ALSO BOOST LOW LEVEL
SHEAR VALUES. THERE MAY ALSO BE WEAK LOW LEVEL CONVERGENCE ALONG
THE COLD FRONT. SO...DESPITE LIMITING MOISTURE/INSTABILITY
FACTORS...OTHER PARAMETERS WILL BE PRESENT TO SUPPORT SOME STRONG
CONVECTION. GIVEN FORECAST SOUNDINGS WHICH INDICATE AN INVERTED V
PROFILE...BELIEVE GUSTY WINDS WILL BE THE PRIMARY RISK IN ANY
STRONG THUNDERSTORMS.
&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
WITH THE DEPARTURE OF THE SHORTWAVE TROUGH AND JET STREAK...ALONG
WITH THE LOSS OF DAYTIME HEATING...CONVECTION SHOULD WANE AND THEN
DISSIPATE LATE THIS EVENING AND OVERNIGHT...POSSIBLY LEAVING A
SCATTERED MID DECK IN ITS WAKE. THE COLD FRONT WILL SINK SOUTH OF
THE CWA BY 12Z FRIDAY. THERE IS SOME QUESTION ON EXACTLY WHERE THE
FRONT WINDS UP THROUGH THIS WEEKEND. IT MAY BOW BACK NORTH ENOUGH
WHERE OUR SOUTHWEST CWA INHERITS A SMALL CHANCE OF THUNDERSTORMS.
THIS WOULD BE ESPECIALLY TRUE WITH THE UPPER RIDGE OVER THE PLAINS
STRENGTHENING...AND MIDWEST/OHIO VALLEY WAVES/COMPLEXES RIDING
AROUND THE PERIPHERY OF THE RIDGE TO POTENTIALLY AFFECT OUR SOUTHWEST
CWA.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GOOD AGREEMENT EXISTS AMONG THE 12Z OPERATIONAL MODELS AND MEDIUM
RANGE ENSEMBLES IN THE STRONG PLAINS RIDGE EXPANDING EAST INTO THE
MID ATLANTIC AND SOUTHEAST CONUS. THIS WILL ALLOW THE HEAT TO BE
TURNED BACK ON MUCH OF NEXT WEEK (MID 90S TUESDAY/WEDNESDAY)...AND
THE RIDGE WILL SUPPRESS MOST CONVECTION. THE RIDGE MAY BREAK DOWN
JUST ENOUGH BY MID WEEK (WEDNESDAY OR THURSDAY)...WHERE A SHORTWAVE
MAY HELP TO TRIGGER ISOLATED OR SCATTERED CONVECTION.
THEREFORE...HAVE FOLLOWED HPC GUIDANCE FOR 20-30 POPS DURING THE MID
WEEK...WITH A MINOR TEMPERATURE CHANGE FROM WEDNESDAY TO THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDS SHUD PREVAIL THRU THE EVE. HWVR...WNDS CUD BE GUSTY AT
TIMES. TROF AXIS PIVOTS ACRS AREA LT TAFTN/ELY EVE. THERE/S AN
OUTSIDE CHC THAT A CPL SHRA/TSRA CUD DVLP W/IN THIS BNDRY. CARRYING
VCTS FOR BALT AREA WHERE CHC HIEST...AND CB IN CLDS FOR MRB AND DC
AREA. CHO TOO FAR RMVD TO BE CONCERNED. AFT 02Z...SHUD BE QUIET...W/
FEW CLDS AND WNDS BLO 6 KT.

WNDS WL PICK UP AGN TMRW IN NW FLOW. NO OTR CONCERNS W/IN TAF PKG.

HIPRES BLDG THRU WKND...W/ OCNL WK FROPAS. NO RESTRICTIONS XPCTD
ATTM.
&&

.MARINE...
ONGOING SCA. WNDS STRUGGLING TO REACH CRITERIA THO. THAT MAY CHG AS
WK CDFNT/TROF AXIS CROSSES WATERS ELY THIS EVNG. HWVR...LCLLY HIER
WNDS MAY BE DUE TO DWNWD TRANSPORT W/IN TSRA /SMW...NOT CWF/.
NONETHELESS...HEADLINE UP...AND WL LV IT UP.

SAME DILEMMA COMES TMRW...AS MEAN LYR DWNWD TRANSPORT ON BUFKIT
PROFILES ECLIPSES 20 KT. 3RD TIME MAY BE THE CHARM...BUT SINCE CAA
LACKING...WL HOLD THE LINE AT 15 KT FOR NOW.

NW FLOW PTTN REMAINS INTO WKND...THEN BECOME LGT AS HIPRES CRESTS.
&&

.FIRE WEATHER...
TMRW AFTN WONT BE A RED FLAG DAY...BUT LOW REL HUMIDITY AND
POTENTIAL FOR GUSTY SFC WNDS DESERVE WATCHING. EHANCED RISK PSBL.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>537.

&&

SYNOPSIS...HTS
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...PELOQUIN
AVIATION...HTS
MARINE...HTS
FIRE WEATHER...HTS
Hazardous weather outlook, Jun 21, 2:58 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT THU JUN 21 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
358 PM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN MARYLAND...THE EXTREME EASTERN PANHANDLE OF WEST
VIRGINIA...AND PORTIONS OF NORTHERN VIRGINIA INCLUDING WASHINGTON
DC AND THE CITY OF BALTIMORE. A FEW STORMS MAY BE SEVERE AND CAPABLE
OF PRODUCING DAMAGING WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 21, 3:36 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT THU JUN 21 2007

MDZ003-WVZ051-052-212100-
WASHINGTON MD-BERKELEY WV-MORGAN WV-
436 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS TO AFFECT WESTERN WASHINGTON...BERKELEY AND
MORGAN COUNTIES...

AT 436 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF FOREST PARK...MOVING SOUTHEAST AT 40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF MARTINSBURG...HANCOCK... AND BERKELEY SPRINGS
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 21, 3:39 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT THU JUN 21 2007

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ028-031-042-
053-054-WVZ050>053-503-504-220000-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
FREDERICK VA-CLARKE-LOUDOUN-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-HAMPSHIRE-MORGAN-BERKELEY-
JEFFERSON-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...WINCHESTER...
LEESBURG...FAIRFAX...ALEXANDRIA...FALLS CHURCH...MARTINSBURG...
CHARLES TOWN...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
439 PM EDT THU JUN 21 2007

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...

A BROKEN LINE OF THUNDERSTORMS OVER SOUTHERN PENNSYLVANIA IS
MOVING TO THE SOUTHEAST LATE THIS AFTERNOON. THESE STORMS ARE
MOVING VERY QUICKLY AND HAVE A HISTORY OF PRODUCING DAMAGING WINDS
IN SOUTHWEST PENNSYLVANIA.

AS THESE STORMS CONTINUE TO MOVE SOUTHEAST ACROSS THE EASTERN WEST
VIRGINIA PANHANDLE... MARYLAND WEST OF THE BAY...THE DISTRICT OF
COLUMBIA AND NORTHERN VIRGINIA... GUSTY WINDS CAN BE EXPECTED.
SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS. STORMS
ARE EXPECTED TO WEAKEN AFTER 8 PM.

THOSE WITH OUTDOOR PLANS THIS AFTERNOON AND EARLY EVENING SHOULD
KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER AS
THREATENING WEATHER APPROACHES.

MANNING

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 21, 3:51 PM EST
Where
Morgan County, 5 mi SE of Berkeley Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.579, -78.164

Law Enforcement reported trees down southeast of Berkeley Springs, WV.

Thunderstorm Wind, Jefferson

When
June 21, 4:16 PM EST
Where
Jefferson County, Shepherdstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.430, -77.800

Law Enforcement reported trees down in Shepherdstown, WV.

Thunderstorm Wind, Grant

When
June 21, 6:45 PM EST
Where
Grant County, 5 mi S of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.928, -79.120

Grant County Fire and Rescue reported trees down south of Petersburg, WV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39623, 39624, 39626.